.comment-link {margin-left:.6em;}

Ask Shifra

Something Different... Answering questions and making curious observations (online) since 2005.


Powered by WebAds

Monday, September 26, 2005

Frumkiet and pharmaceuticals

Dear Shifra,
When talking about Niddah, we always say two weeks a month of not touching, but with the ability to use the patch/pill continuously, one can really go months without having a period. Do most orthodox Jews who are on the patch/pill use it for consecutive months to avoid Nidda and mikvah, or do they use it in monthly increments? And if they use it in monthly increments, why?

Sincerely,
Two Weeks Every Four Months

Oooh interesting question!
I too have been seeing those commercials for seasonale- the birthcontrol pill that allows a woman to have just four periods a year... and why not?
If it's medically safe why should a non-pregnant woman have to separate from her husband monthly if there is no halachik need for it.

Since birth control seems to be such a private matter (especially in frum circles where it tends to be looked at as a concession at best) I really have no sense of what most people do.
I will admit to having skipped the placebos a few times when I was on the pill. I know many non-Jewish women who have done the same to avoid getting their periods while away on vacation etc...

Maybe we can take an informal survey here if people are willing to be open about it under the cloak of anonymity... Go ahead and post under a fake, fake name if you want to distance yourself from your answer.



27 Comments:

At 12:18 PM, Anonymous Anonymous said...

How's things? Love ya blog! Got ya down on the bookmark list!

If you want, I have some cool content management site web information, that you may like... It's time to take your blogging to another level!

I hope to add more content management site web related stuff soon ;-)

 
At 12:54 PM, Blogger Krum as a bagel said...

Shifra: you asked for anonymous comments, you got anonymous comments.

 
At 1:33 PM, Blogger Air Time said...

My wife usually stays on the patch until we run out and forget to pick up a new pack until it is too late.

Happens every couple of months.

On the plus side, there are usually three or four months in a row without dealing with Mikveh, but down time is usually a few days longer than two weeks.

 
At 1:48 PM, Anonymous shanna said...

Been there, done that. It's fairly common, actually, and I think even somewhat encouraged. We had a discussion about it over at Mayim Rabim, I htink, though I'm too frazzled to go search for it now.

 
At 9:59 PM, Anonymous Vos Iz Nies said...

my opinion never gonna happen, dont ask y its just not gonna happen

 
At 10:22 PM, Anonymous fake fake name said...

I use the ring, and use it for as many months on end as I feel like. Usually about 3-4. Works great. Between nursing and pregnancy and this form of continuous contraception, I prob. need to go to the mikvah on average only 3x a year since I've been married.

 
At 10:31 PM, Anonymous Anonymous said...

yep, i do. I try to tell every young married cause doctors never tell you that you can keep taking the regular contraceptive pill for 3-4 months without a problem. I learnt about it in med school and it was by far the most useful piece of information i learned!!

 
At 1:16 AM, Blogger orthomom said...

I learnt about it in med school and it was by far the most useful piece of information i learned!!

Scary thought.

 
At 9:07 AM, Blogger Shifra said...

Mom- I'm sure she means "personally useful."

LOL!

 
At 9:09 AM, Blogger Shifra said...

Voz is- What's never going to happen? Your wife going on the pill?

 
At 1:40 PM, Blogger Mar Gavriel said...

Isn't it true that for much of Jewish history, women were pregnant and nursing for most of their menstruating life, so they were rarely טמאות more than once or twice a year?

Therefore, today, when there is a much higher rate of infant survival, why should women be "punished" by being forced to be טמאות twelve or thirteen times a year (or more)?

 
At 5:41 PM, Blogger Anshel's Wife said...

I take the bc pill and have been told by friends and fellow bloggers to go ahead and take the active pills when I should be taking the inactive ones so that I won't get my period. But I'm afraid of messing with my hormones. I feel bad enough about taking the pill for that reason (and others. I wrote about it on my blog). I didn't realize there was this other pill you are talking about. Seasonale? I guess I'd have to call my rav and see what he says about it. My husband and I have gotten used to the routine of 2 weeks on and 2 weeks off. I know that the night I go to mikvah is really, really special for us. And maybe the next couple of days and then it gets a little blah, but picks up when we know I'll be niddah soon. I think that if I didn't get my period for months and months we would just hit a blah time. I would appreciate not having to worry about passing and other things, though.

 
At 7:47 PM, Blogger Shifra said...

Yetta- I'd bet that if you have a heter for standard BC you'll have no trouble getting one for seasonal for exactly the reason Mar Gavriel explained.

There are plenty of other ways to spice up your sex life beyond taharas hamishpacha :-)
(and no they will not be discussed here!)

 
At 7:48 PM, Blogger Shifra said...

Nu Krum- clever comments aside what's your take on this matter?

(unless you've diguised yourself as yetta?)

 
At 8:59 PM, Blogger WBS said...

So a heter is a must when using bc?

 
At 9:40 PM, Blogger Shifra said...

That's usually the accepted orthodox norm however there are those that will ask and those that won't.
Even among those who will ask it is not unusual to find people asking a Rav who they know will be leinient in his ruling.

 
At 8:58 AM, Blogger Air Time said...

As long as you have one kid, a heter is pretty easy to get, and a sure thing once you have a son and daughter.

If you don't have any kids it can be a bit harder, but you can usually get one for any type of emotional reason. Financial reasons don't always fly with the Birth Control Heter rabbi set.

 
At 11:46 AM, Blogger Krum as a bagel said...

Isn't there a health issue with these? The commercials have really scary warnings. Things a lot worse than dry mouth.

 
At 11:47 AM, Blogger Krum as a bagel said...

OK. I didn't intend any double meanings by "dry mouth."

 
At 11:50 AM, Blogger Shifra said...

As far as I know it is the same as any "pill."
Blood clots, and that kind of stuff are standard warnings- it can actually be quite dangerous to a specific population of women, and the risk increases the longer you stay on it. I for one find it makes me quite moody. The pill is especially dangerous for smokers - plus there are all the usual warnings about how the pill does not protect you from STDs etc...

 
At 12:00 PM, Anonymous Anonymous said...

my wife extends her kosher time with a regular pill and her doctor's guidance. seasonale causes spotting which is a problem.

 
At 12:05 PM, Blogger Shifra said...

"my wife extends her kosher time with a regular pill and her doctor's guidance. seasonale causes spotting which is a problem."

Two good points:
#1 Any pill can cause spotting especially low-dose (or mini) pills. Make SURE you tell your Doctor that this is a SERIOUS concern for you, they will not even think to mention it on their own unless they have exposure to the frum community.

#2 NEVER mess with your pills without consulting a doctor first.

Ok, as you were...

 
At 12:25 PM, Blogger Mar Gavriel said...

The pill is especially dangerous for smokers

Life is pretty damn dangerous for smokers.

 
At 2:02 PM, Anonymous chuck said...

DONT TAKE THE PILL MORE than
2 packs
my wifes doc who is known as an expert (we had bad issues, long story) said to extend a vacation for a couple o days is ok but never more than 2 packs
personally we figured out than she gets bad black and blues from the slightest touch/scrape and her thyroid acts up if she takes more than 2 packs (we used to do this)
please dont tempt fate

 
At 10:13 PM, Anonymous med student from before said...

i'm sorry that your wife had problems but aside from me i know many people who take 3 packs of regular BC in a row (not necessarily seasonale, your ordinary continuous dose estrogen /progesterone pills such as minulet) without any problems. It is worth discussing with your doctor and trying b/c at least for me, the pros of 3months without niddah was worth the try!

 
At 2:35 AM, Anonymous Anonymous said...

endless number of these wonderful finds, what with the Internet being a vast network of constantly evolving ideas and all!

 
At 2:36 PM, Anonymous Anonymous said...

In Israel the IUD is very commonly used and a friend told me the Mirena IUD helped her not have a period for months/year. But some women have problems with it. www.yoatzot.org has information about this kind of thing.

 

Post a Comment

Links to this post:

Create a Link

<< Home